Florida, 2002

Damaging Wind in Florida, December 24, 2002

December 24, 2002 · NWS JAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Dec 24, 3:20 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Dec 24, 3:20 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION..COR WATCH WARNING SECTION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
320 PM EST TUE DEC 24 2002

CURRENTLY...A BUSY DAY WITH SQUALL LINE THAT IS PROGRESSING
SOUTHEAST THROUGH THE CWA. MANY SVR WARNINGS ISSUED WITH TOR REPORTS
OVER SE GA AND WIND DAMAGE REPORTED OVER NE FL. SQUALL LINE HAS
DIMINISHED IN STRENGTH AND HELICITY VALUES HAVE DECREASED AS WELL.
STILL STRONG FRONTAL BOUNDARY CONTS TO RAPIDLY PUSH EWD INTO FL
PANHANDLE. MID-UPPER LEVEL TROUGH WELL W OF FL. OVERCAST CONDS W OF
FRONT THROUGH MS VALLEY.

FORECAST...MODELS AGREE FRONTAL BOUNDARY WILL CROSS THE FORECAST
AREA OVERNIGHT WITH TEMPS PLUMMETING TO UPPER 40S AND LOWER 50S.
OCCASIONAL PERIODS OF LOW CLOUDS WILL LINGER THROUGH XMAS MORNING
WITH DECREASING CLOUDS IN THE AFTN. COLD ADVECTION AND CLOUDS WILL
HOLD DOWN HIGH TEMPS. WILL GO WITH COLDER MAV NUMBERS...MAYBE LOWER.
STRONG LOW WILL WRAP UP OFF THE MID ATLC AREA AND MOVE NE WITH
CENTRAL PRES LIKELY DROPPING TO 970S BY WED NIGHT. HIGH PRES WILL
BUILD OVER THE AREA THE REMAINDER OF THE WEEK WITH TEMPS ABOUT 8 TO
10 DEG BELOW NORMAL.

MARINE...SOUTHWEST WINDS 25 KT WILL SHIFTING AROUND TO NW AT 25 TO
30 KT...MAINLY OFFSHORE. TORNADO WATCH REMAINS IN EFFECT ST JOHNS CO
AND S.

EXTDD...UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE OHIO VALLEY
LATE FRI INTO SAT KEEPING THICKNESSES RATHER LOW. HOWEVER...LATEST
GFS SOLUTION IS A LITTLE WARMER THAN PREVIOUS RUN. WILL MAINTAIN
TEMPS IN THE 50S MOST AREAS BUT ARND 60 FAR S ON SAT WITH WARMING
TREND AHEAD OF NEXT FRONT SUN AND MON. WILL INTRODUCE CHANCE SHOWERS
ON TUE...POSSIBLY STARTING MON NIGHT.

AMG BU 048/051 029/051 029 024-0
SSI BU 048/057 030/051 029 025-0
JAX BU 050/057 033/053 031 02510
SGJ BU 051/058 034/052 034 02610
GNV BU 051/058 032/054 030 02610
OCF BU 053/059 033/055 031 02710

.JAX...
FL...TORNADO WATCH UNTIL 7 PM FLC019-035-107-109-001-007-041-
     075-083-125
     SCA FERNANDINA BEACH TO FLAGLER BEACH.
GA...SCA ALTAMAHA SOUND TO FERNANDINA BEACH.

SHASHY/CAMP/PETERSON
Hazardous weather outlook, Dec 24, 1:48 PM EST, 3 hours 12 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-250000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
148 PM EST TUE DEC 24 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
A NEW TORNADO WATCH IS IN EFFECT UNTIL 7 PM EST FOR PORTIONS OF
NORTHEAST FLORIDA. IN NORTHEAST FLORIDA THIS WATCH INCLUDES
UNION...CLAY...FLAGLER...PUTNAM...ST JOHNS...ALACHUA...BRADFORD...
MARION...AND GILCHRIST COUNTIES. THE TORNADO WATCH ALSO INCLUDES THE
ADJACENT COASTAL WATERS OF NORTHEAST FLORIDA FROM ST JOHNS COUNTY
SOUTHWARD.

RADARS SHOW A LINE OF STORMS OVER NORTH FLORIDA MOVING EAST TO
SOUTHEAST AT 35 TO 40 MPH WITH STRONG WINDS AND THE POTENTIAL TO
PRODUCE TORNADOES. BE ALERT TO CHANGING WEATHER CONDITIONS AND BE
PREPARED TO SEEK SHELTER IF HAZARDOUS WEATHER APPROACHES YOUR
LOCATION. MARINERS...YOU ARE URGED TO SEEK SAFE HARBOR IMMEDIATELY IF
HAZARDOUS WEATHER APPROACHES. STAY TUNED TO NOAA WEATHER RADIO...
COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE TELEVISION
PROVIDER FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS
SEVERE WEATHER EVENT.

REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS REQUESTED. PLEASE RELAY ANY REPORTS OF
SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE AND LOCAL
COUNTY EMERGENCY MANAGEMENT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
MORNING FREEZING TEMPERATURES ARE POSSIBLE THURSDAY THROUGH SATURDAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

In the hours before

Special weather statement, Dec 24, 11:49 AM EST, 5 hours 11 minutes before
FLZ020-241715-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1149 AM EST TUE DEC 24 2002

...STRONG THUNDERSTORMS WILL CONTINUE TO IMPACT HAMILTON
COUNTY...

AT 1149 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER HAMILTON COUNTY...OR
ABOUT 12 MILES EAST OF SUWANNEE SPRINGS...MOVING EAST AT 40 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL THE COUNTY THROUGH 1215 PM EST.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

SHASHY
Special weather statement, Dec 24, 12:00 PM EST, 5 hours before
FLZ023-030-241800-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1200 PM EST TUE DEC 24 2002

...STRONG THUNDERSTORMS WILL IMPACT BAKER AND UNION COUNTIES...

AT NOON EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 5 MILES NORTHWEST OF
TAYLOR...OR ABOUT 19 MILES SOUTHEAST OF FARGO...MOVING SOUTHEAST AT
30 TO 35 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND TAYLOR...OLUSTEE AND SANDERSON THROUGH 100 PM EST. HAIL
UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

SHASHY
Special weather statement, Dec 24, 12:52 PM EST, 4 hours 8 minutes before
FLZ036-241830-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1252 PM EST TUE DEC 24 2002

...STRONG THUNDERSTORMS WILL IMPACT ALACHUA COUNTY...

AT 1252 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES NORTH OF GAINESVILLE
AIRPORT...OR ABOUT 8 MILES NORTH OF GAINESVILLE...MOVING NORTHEAST
AT 25 TO 30 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND NEWNANS LAKE...GAINESVILLE AIRPORT AND GAINESVILLE THROUGH
130 PM EST. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR WIND DAMAGE. A TORNADO WATCH IS IN EFFECT UNTIL 2 PM.

SHASHY
Special weather statement, Dec 24, 2:00 PM EST, 3 hours before
FLZ032-033-037-242000-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
200 PM EST TUE DEC 24 2002

...STRONG THUNDERSTORMS WILL IMPACT THE FOLLOWING CLAY...PUTNAM AND
ST JOHNS COUNTIES THROUGH 3 PM EST...

AT 200 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
22 MILES EAST OF SOUTH PONTE VEDRA BEACH TO 4 MILES NORTHWEST OF
SPUDS TO 3 MILES SOUTH OF LAKE GENEVA...OR ALONG A LINE EXTENDING
FROM GUANA RIVER STATE PARK TO 5 MILES NORTH OF HASTINGS TO
MELROSE...MOVING NORTH AT 20 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND VILANO BEACH...ST.
AUGUSTINE SOUTH...ST. AUGUSTINE SHORES...ST. AUGUSTINE BEACH...ST.
AUGUSTINE...SPUDS...PUTNAM HALL AND PALATKA THROUGH 300 PM EST. GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND
DAMAGE.

A TORNADO WATCH REMAINS IN EFFECT. REMAIN ALERT FOR POSSIBLE
WARNINGS.

SANDRIK
Special weather statement, Dec 24, 4:16 PM EST, 44 minutes before
FLZ040-242200-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
416 PM EST TUE DEC 24 2002

...STRONG THUNDERSTORMS WILL AFFECT MARION COUNTY THROUGH 5 PM...

AT 412 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A BROKEN LINE
OF THUNDERSTORMS DEVELOPING FROM NEAR FORT MCCOY TO RAINBOW LAKE
ESTATES. INDIVIDUAL STORMS ARE MOVING NORTHEAST AT 50 MPH. WIND GUSTS
TO 50 MPH ARE POSSIBLE IN THE STRONGEST STORMS. A TORNADO WATCH IS IN
EFFECT UNTIL 700 PM FOR THIS AREA. TORNADOES CAN DEVELOP WITH LITTLE
OR NO WARNING IN THUNDERSTORMS.

CARROLL
Local storm report, Dec 24, 4:57 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
457 PM EST TUE DEC 24 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1055 AM    6 MI SOUTH ALMA           GA   TORNADO
12/24/02   BACON                          HOUSE DAMAGED BY 16 INCH
                                          DIAMETER TREE, NUMEROUS
                                          TREES DOWN. 2 MILE SWATH
                                          ABOUT 100 YARDS
                                          WIDEREPORTED BY EMERGENCY
                                          MANAGEMENT

1055 AM    8 MI NORTH ALMA           GA   TORNADO
12/24/02   BACON                          NUMEROUS TREES DOWN ALONG
                                          HWY 23 REPORTED BY
                                          EMERGENCY MANAGEMENT

1050 AM    NEAR ADERI ALMA           GA   WIND DAMAGE
12/24/02   BACON                          SEVERAL BARNS LOST
                                          ROOFSREPORTED BY EMERGENCY
                                          MANAGEMENT

1033 AM    8 SOUTH HOMERVILLE        GA   WIND DAMAGE
12/24/02   CLINCH                         ROOF BLOWN OF HOUSE AT HWY
                                          441 SPOTTER REPORTS OF
                                          SEVERE WINDS AND FUNNEL
                                          CLOUDS FROM CLINCH LANIER
                                          CO BORDER EASTWARD.
                                          REPORTED BY BROADCAST MEDIA

1100 AM    15 SW HOMERVILLE          GA   WIND DAMAGE
12/24/02   CLINCH                         NUMEROUS TREES AND POWER
                                          LINES DOWN THELMA HIGHWAY
                                          NEAR DOWNING MUSK
                                          GROVE.REPORTED BY SKYWARN
                                          SPOTTER

1035 AM    WILLACHOOCHEE             GA   WIND DAMAGE
12/24/02   ATKINSON                       NUMEROUS TREES DOWN AND
                                          POWER LINES DOWN FROM
                                          STRAIGHT LINE WINDSREPORTED
                                          BY EMERGENCY MANAGEMENT

1100 AM    NORTH ALMA                GA   WIND DAMAGE
12/24/02   BACON                          HWY 23 NORTH ABOUT ONE
                                          MILE 0F TREES DOWN OR
                                          DAMAGED REPORTED BY
                                          EMERGENCY MANAGEMENT

1055 AM    ALMA                      GA   58 MPH TSTM WIND GUST
12/24/02   BACON                          POWER LINES DOWN OVER MOST
                                          OF COUNTY REPORTED BY
                                          EMERGENCY MANAGEMENT

1030 AM    VICINITY PEARSON          GA   WIND DAMAGE
12/24/02   ATKINSON                       NUMEROUS TREES DOWN ALONG
                                          HWY 441 NORTH AND SOUTH OF
                                          PEARSON

1104 AM    NEAR COUNTY AIRPORT       GA   TORNADO
12/24/02   APPLING                        TORNADO TOUCHDOWN SIGHTED
                                          NEAR AIRPORT REPORTED BY
                                          EMERGENCY MANAGEMENT

1130 AM    LAURA WALKER STATE PARK   GA   TORNADO
12/24/02   BRANTLEY                       TORNADO TOUCHDOWN IN STATE
                                          PARK REPORTED BY EMERGENCY
                                          MANAGEMENT

1125 AM    NORTH MADRAS SPRINGS      GA   WIND DAMAGE
12/24/02   WAYNE                          ROOF DAMAGE AND TWO PECAN
                                          TREES DOWN REDIDENTS REPORT
                                          POSSIBLE TORNADO REPORTED
                                          BY EMERGENCY MANAGEMENT

1130 AM    JESUP                     GA   TORNADO
12/24/02   WAYNE                          TORNADO TOUCHDOWN REPORTED
                                          ALONG MALLARD PIE ROAD
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

1155 AM    HWY 40 SE                 GA   TORNADO
12/24/02   CHARLTON                       RESIDENTS REPORTED TORNADO
                                          ON GROUND TWO HOMES DAMAGED
                                          ON CAMP PINKNEY ROAD
                                          REPORTED BY LAW ENFORCEMENT

1155 AM    ST MARYS                  GA   TORNADO
12/24/02   CAMDEN                         TWO ROOFS PARTIALLY OFF
                                          HOUSES AT NATURES LANDING
                                          ANOTHER ROOF HALF MISSING
                                          AT PT PETER WITH TREES DOWN
                                          IN YARDREPORTED BY
                                          EMERGENCY MANAGEMENT

1143 AM    WINOKUR                   GA   TORNADO
12/24/02   CHARLTON                       STRUCTURAL DAMAGE TO
                                          BUILDINGS IN HOMELAND CAMP
                                          PINKNEY AND WINOKUR. SHOP
                                          ROOF OFF IN WINOKUR
                                          NUMEROUS TREES DOWN HALF
                                          MILE DAMAGE PATH 75 FEET
                                          WIDE LAW ENFORCEMENT
                                          REPORTED

1110 AM    HOMERVILLE                GA   WIND DAMAGE
12/24/02   CLINCH                         MULTIPLE TREES DOWN IN
                                          HOMERVILLE ONE TREE ON
                                          HOUSE REPORTED BY EMERGENCY
                                          MANAGEMENT

1125 AM    4 SOUTH BAXLEY            GA   WIND DAMAGE
12/24/02   APPLING                        *** 1 INJ ***
                                          TREES DOWN ALL OVER BAXLEY
                                          MOBILE HOME OVER TURNED ON
                                          SR15. INJURY DUE TO TREE
                                          DAMAGE ON EDSEL LEWIS
                                          ROAD.REPORTED BY EMERGENCY
                                          MANAGEMENT

1208 AM    SAINT SIMONS ISLAND       GA   50 MPH TSTM WIND GUST
12/24/02   GLYNN                          REPORTED 50 MPH WINDS 2.5
                                          MILES SOUTH OF
                                          AIRPORTREPORTED BY SKYWARN
                                          SPOTTER

1210 PM    2 SOUTH BRISTOL           GA   WIND DAMAGE
12/24/02   PIERCE                         TWO MOBILE HOMES DAMAGED
                                          BY TREES NEAR HWY 21
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

1220 PM    2 W HILLIARD              FL   WIND DAMAGE
12/24/02   NASSAU                         PATH TWO TO THREE MILES
                                          WIDE WITH NUMEROUS TREES
                                          DOWN POWER LINES ALSO DOWN
                                          REPORTED BY SKYWARN SPOTTER

1227 PM    LIVE OAK                  FL   FLASH FLOODS
12/24/02   SUWANNEE                       FLOODING OF HWY 90 AND HWY
                                          129. BOTH ROADS UNDER
                                          WATER. REPORTED BY SKYWARN
                                          SPOTTER

0106 PM    JACKSONVILLE              FL   WIND DAMAGE
12/24/02   DUVAL                          TREES AND POWERLINES DOWN
                                          IN DUPONT SAN JOSE AND
                                          BAYMEADOWS AREAS REPORTED
                                          BY SKYWARN SPOTTER

0110 PM    JACKSONVILLE              FL   WIND DAMAGE
12/24/02   DUVAL                          LARGE TREES DOWN NEAR SAN
                                          JOSE AND SOUTHSIDE OF TOWN
                                          REPORTED BY BROADCAST MEDIA
                                          TV47

0115 PM    KEYSTONE HEIGHTS          FL   55 MPH MPH TSTM WIND GUST
12/24/02   CLAY                           HAM OPERATOR AND SKYWARN
                                          SPOTTER REPORTED 55 MPH
                                          WINDS FROM LAKE ASHBURY.                                           JULINGTON CREEK
                                          REPORTED BY SKYWARN SPOTTER.

PW

The radar

The Jacksonville radar (KJAX), 129 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
December 24, 5:00 PM EST
Where
Marion County, Orange Lake
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
29.417, -82.217

Large trees down north of Ocala near Orange Lake and near Marion Lakes Subdivision.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2002Every state in 2002This day in weather historyWarnings in Florida, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5322772.